Alert archive / New Mexico / Flash Flood Warnings in 2016

Flash Flood Warning 44, NWS Albuquerque, NM

September 4, 2016Lincoln County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Sep 4, 2016, 4:16 PM MDT for Lincoln County, New Mexico. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2016, 4:16 PM MDT (22:16 UTC)
Expired
Sep 4, 2016, 6:15 PM MDT
In force
119 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Lincoln County, NM

The radar

The Holloman AFB radar (KHDX), 106 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.3 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2016-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2016-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1676 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

370 
WGUS55 KABQ 042216
FFWABQ
NMC027-050015-
/O.NEW.KABQ.FF.W.0044.160904T2216Z-160905T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
416 PM MDT SUN SEP 4 2016

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN LINCOLN COUNTY IN CENTRAL NEW MEXICO...

* UNTIL 615 PM MDT.

* AT 414 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SLOW MOVING THUNDERSTORM PRODUCING HEAVY RAIN ACROSS BETWEEN
  ARABELA AND PICACHO AND EAST OF NEW MEXICO HIGHWAY 368. UP TO
  THREE INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS LIKELY.

* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
  LINCOLN COUNTY. THIS INCLUDES AREAS ALONG ESCONDIDO CREEK AND
  DEADMAN CANYON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.

&&

LAT...LON 3342 10522 3358 10521 3357 10489 3341 10489

$$

54
2 follow-up statements
370 
WGUS75 KABQ 042321
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
521 PM MDT SUN SEP 4 2016

NMC027-050015-
/O.CON.KABQ.FF.W.0044.000000T0000Z-160905T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN-
521 PM MDT SUN SEP 4 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR
SOUTHEASTERN LINCOLN COUNTY...

AT 517 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SLOW MOVING THUNDERSTORM PRODUCING HEAVY RAIN SOUTHEAST OF ARABELA
AND EAST OF NEW MEXICO HIGHWAY 368. RADAR ESTIMATES THAT UP TO 4
INCHES OF RAIN HAVE FALLEN. 

FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
LINCOLN COUNTY. THIS INCLUDES BLACKWATER AND DEADMAN CANYONS AS WELL
AS ESCONDIDO CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.

IN HILLY TERRAIN THERE ARE NUMEROUS LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN.  DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND AN ALTERNATE ROUTE.  IT TAKES ONLY A FEW INCHES
OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3342 10522 3358 10521 3357 10489 3341 10489

$$

54
779 
WGUS75 KABQ 050010
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
610 PM MDT SUN SEP 4 2016

NMC027-050020-
/O.EXP.KABQ.FF.W.0044.000000T0000Z-160905T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN-
610 PM MDT SUN SEP 4 2016

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN LINCOLN COUNTY WILL
EXPIRE AT 615 PM MDT...

THE HEAVY RAIN IS DIMINISHING...AND FLASH FLOODING IS NO LONGER
EXPECTED TO POSE A THREAT.

LAT...LON 3342 10522 3358 10521 3357 10489 3341 10489

$$

54

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 3:44 PM MDT, 32 minutes earlier.

Area forecast discussion, Sep 4, 3:44 PM MDT, 32 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
344 PM MDT SUN SEP 4 2016

.SYNOPSIS...
Dry air moving into western and central areas will be short lived
as monsoon moisture from the south increases tonight and Monday.
Scattered showers and thunderstorms return to all but far western
and eastern New Mexico Monday afternoon and evening. Tuesday still
looks the day with the most widespread showers and thunderstorms,
many of which will produce locally heavy rain. Remnant moisture
from tropical depression Fifteen-E is forecast to move into areas
mainly south of Interstate 40 and bring an increased potential for
heavy rain and flash flooding for areas south of interstate 40 Wednesday
and Thursday. Dry air from the west is forecast to limit or end
rain chances Friday.

&&

.DISCUSSION...
Dry air finally making inroads into western and central NM today.
Low level moisture remains intact across the eastern plains for
isolated thunderstorms there. Models continue with idea of
backing the low level flow tonight, drawing up gulf moisture from
the south/southeast. This moisture showing up nicely in IR
satellite imagery surging nwwd over the far western Gulf of Mexico
and extreme southern TX. This moisture will result in a return of
above average PWATS and mainly scattered afternoon and evening
thunderstorms. Exception will be across far western NM where drier
air will hang on and across far eastern areas where a mid level
cap develops.

Tuesday still looking like the most active day areawide. PWATS
continue to increase Monday night to ~97th percentile. Most
models have now converged on a solution with regard to the track
of what is now tropical depression FIFTEEN-E. NAM, GFS and ECMWF
agree that this system will strengthen tonight and Labor Day as it
heads north-northwest. GFS takes the tropical cyclone to near
Cabo San Lucas Tuesday morning, then tracks it north-northwestward
through the Gulf of California late-day Tuesday into Wednesday.
GFS and ECMWF then bring the remnant circulation over Tuscon, AZ
Thursday morning. Trended the forecast more in line with the
highly run to run consistent ECMWF. Both GFS and ECMWF favor
showers and storms across areas south of Interstate 40 Wednesday.
Remnant circulation and deep moisture core is then forecast to
drift northeast across the southern Mogollon rim. Based on this
track, a good amount of moisture would get wrung out along the
rim. This track favors heavy rain across the southwest mountains
and the Gila NF/Wilderness in particular. Subtle changes, however, in
the flow aloft upstream of NM can make all the difference in the
rainfall footprint from tropical remnants such as this. Will hold
off on any highlights at this point given this fact along with
significant timing differences between models.

Uncertainty continues into the latter portion of the week. GFS
brings in dry westerlies Thursday while the ECMWF hangs back what
has now become an extra-tropical trough and residual
tropical/subtropical moisture over western and central NM.

33

&&

.FIRE WEATHER...
Significant drying underway across western New Mexico as southwest
flow aloft and daytime mixing has surface dewpoint temperatures 20-
30 degrees lower than yesterday at this time. A drier airmass will
translate to lower overnight minimum temperatures, but also
worsening humidity recovery across the west. Otherwise, humidity
recovery will be excellent across the east and good to excellent
central. Isolated thunderstorms this evening will provide a very
small wetting rain footprint for areas along/east of the central
mountain chain.

Although moisture advection is forecast across northern and central
New Mexico Monday through Tuesday, northwest New Mexico will remain
dry with Haines values of 5. Elsewhere, moderate southerly flow in
the lower boundary layer will bring higher dewpoint temperatures and
improved chances for wetting rain, especially Tuesday east of the
Continental Divide. Humidity will trend up during the early week
period and generally be good to excellent, except for the northwest
plateau which looks to remain mostly fair. Wednesday is looking
relatively dry as a northern stream trough progresses east across
the northern and central Rockies, bringing westerlies across northern
New Mexico. Good chances for wetting rain will be confined to
southern New Mexico on Wednesday as humidity trends down across much
of northern New Mexico.

Significant forecast uncertainty for the late week period due to the
development of a tropical system in the far eastern Pacific and
potential for the remnant circulation to move into the Desert
Southwest and New Mexico. Thursday and Friday may end up being
rather wet, especially for the southern half of the state.

11

&&

.AVIATION...
18Z TAF CYCLE
VFR conditions prevail and are forecast to persist with a couple
of exceptions. Afternoon/evening round of storms may impact KLVS,
KTCC, KSAF, KAEG and KABQ, and generally ranking in that order in
terms of forecaster confidence. MVFR conditions likely with
storms, although short-lived IFR conditions can not be ruled out.
Storms will be capable of producing strong wind gusts to near
50kts and small hail. Otherwise, MVFR conditions in low stratus
likely at KROW Monday morning and possible at KTCC and KLVS.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  51  87  61  84 /   5  10  20  20
Dulce...........................  44  81  51  74 /   5  20  60  60
Cuba............................  50  79  53  72 /   5  20  30  40
Gallup..........................  45  86  52  81 /   5  20  20  20
El Morro........................  46  80  50  75 /  10  20  30  30
Grants..........................  50  84  53  79 /  10  20  40  30
Quemado.........................  49  82  54  78 /  10  20  30  30
Glenwood........................  60  89  64  84 /  10  20  20  20
Chama...........................  44  74  48  67 /   5  20  50  50
Los Alamos......................  56  79  57  73 /  10  40  50  60
Pecos...........................  53  78  55  73 /  20  50  60  50
Cerro/Questa....................  51  75  53  72 /  10  20  40  30
Red River.......................  44  64  46  60 /  20  30  50  50
Angel Fire......................  42  72  44  68 /  20  40  60  60
Taos............................  50  78  52  73 /  10  20  40  30
Mora............................  53  74  53  69 /  20  40  60  60
Espanola........................  59  84  62  78 /  10  30  40  40
Santa Fe........................  56  79  58  72 /  10  30  60  50
Santa Fe Airport................  56  82  58  75 /  10  20  50  40
Albuquerque Foothills...........  64  85  65  79 /  20  40  40  70
Albuquerque Heights.............  64  87  65  81 /  20  30  40  60
Albuquerque Valley..............  65  89  66  83 /  20  20  40  50
Albuquerque West Mesa...........  63  88  64  82 /  20  20  40  60
Los Lunas.......................  63  89  64  83 /  20  20  30  40
Rio Rancho......................  63  88  64  81 /  20  20  40  60
Socorro.........................  64  90  65  85 /  20  30  20  60
Sandia Park/Cedar Crest.........  58  81  58  74 /  20  50  50  80
Tijeras.........................  56  83  60  76 /  20  50  40  80
Moriarty/Estancia...............  52  81  57  75 /  20  40  40  70
Clines Corners..................  55  79  55  74 /  20  50  40  70
Gran Quivira....................  58  80  59  74 /  20  30  20  40
Carrizozo.......................  62  84  63  79 /  20  30  20  50
Ruidoso.........................  56  78  56  71 /  20  60  40  70
Capulin.........................  57  80  58  77 /  20  30  30  30
Raton...........................  56  83  56  79 /  20  30  40  30
Springer........................  56  84  58  79 /  20  30  40  30
Las Vegas.......................  53  80  55  76 /  20  30  30  30
Clayton.........................  62  86  63  82 /  20  30  20  30
Roy.............................  59  82  60  77 /  20  30  20  30
Conchas.........................  65  87  67  82 /  20  30  20  40
Santa Rosa......................  64  87  65  83 /  20  30  20  30
Tucumcari.......................  66  91  67  84 /  20  20  20  50
Clovis..........................  63  86  65  80 /  20  20  20  40
Portales........................  65  85  66  79 /  20  10  20  40
Fort Sumner.....................  65  85  67  81 /  20  20  20  30
Roswell.........................  66  89  66  84 /  20  20  20  30
Picacho.........................  60  82  62  77 /  20  20  20  40
Elk.............................  58  77  59  71 /  20  20  20  50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

33
Hazardous weather outlook, Sep 4, 4:10 AM MDT, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
410 AM MDT SUN SEP 4 2016

NMZ501>540-051200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST
HIGHLANDS-NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL
MOUNTAINS-WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-SAN FRANCISCO
RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-WEST SLOPES SANGRE
DE CRISTO MOUNTAINS-NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED
RIVER-SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-EAST SLOPES SANGRE
DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-LOWER CHAMA RIVER VALLEY-
SANTA FE METRO AREA-MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-FAR NORTHEAST
HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-HARDING COUNTY-EASTERN
SAN MIGUEL COUNTY-GUADALUPE COUNTY-QUAY COUNTY-CURRY COUNTY-
ROOSEVELT COUNTY-DE BACA COUNTY-CHAVES COUNTY PLAINS-EASTERN LINCOLN
COUNTY-SOUTHWEST CHAVES COUNTY-
410 AM MDT SUN SEP 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS FROM THE CENTRAL MOUNTAIN CHAIN EASTWARD WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL WHICH MAY LEAD TO MINOR
FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MOISTURE IS EXPECTED TO INCREASE MONDAY NIGHT INTO TUESDAY AND
POSSIBLY AGAIN LATER IN THE WEEK...AS A RESULT OF A TROPICAL WEATHER
SYSTEM. THIS WILL LIKELY LEAD TO AN UPSWING IN SHOWERS AND
THUNDERSTORMS TUESDAY FOR LOCALES ALONG AND WEST OF THE CONTINENTAL
DIVIDE. MODELS ARE NOT YET CONSISTENT WITH TIMING OR POTENTIALLY
IMPACTED AREAS FOR ANY MOISTURE INCREASE LATER THIS WEEK ASSOCIATED
WITH THE TROPICAL SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL AND ANY SUBSEQUENT
FLOODING THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE
AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO
SUBMIT STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA
TWITTER USING THE HASHTAG NMWX.

In the hours before

Special weather statement, Sep 4, 3:54 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
354 PM MDT SUN SEP 4 2016

NMZ535-042230-
CURRY COUNTY-
354 PM MDT SUN SEP 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CURRY COUNTY UNTIL
430 PM MDT...

AT 354 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF RHEA...OR 20 MILES WEST OF FRIONA...MOVING NORTH AT 15
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

HEAVY RAIN AND FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL
ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BELLVIEW.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3464 10320 3493 10315 3490 10304 3460 10304
TIME...MOT...LOC 2154Z 196DEG 14KT 3469 10307

54

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 2:34 PM MDTAreal Flood AdvisoryABQLincoln116 min
Sep 4, 3:54 PM MDTSpecial Weather StatementABQCurry36 min
Sep 4, 5:30 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln47 min

Nearby

Flash Flood Warnings in New Mexico, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.